The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Brain Zaps :(


#1

Hello and Want to Say Hi:

Hoping folks are making progress.

Brain zaps: When a dose of SSRI is missed – brain zaps remind me “time to take medicine!” But I also had brain zaps before
taking medicine, too. So go figure. No one seemed to have ever heard of the symptom. Bummer.

Might be affiliated with migraine stuff. :smiley:


#2

Hi Raven,

Your input would be really helpful for Muppo. She is also dealing with terrible brain zaps. Did taking an SSRI knock out the zaps?

This is likely the next port of call for Muppo too.

Do you have pretty good control now? Which SSRI are you on and how much?

Thanks S 8)


#3

:shock:

Had brain zaps before and after taking SSRI.
But trying an SSRI might be helpful depending on what the cause is.


#4

Thanks for this post guys and your information.

So Raven, you are like me and suffered brain zaps BEFORE you were on any medication?

Is this how MAV started for you was by way of brain zaps?

I am considering an SSRI to see if this will help but as Scott asked, are you able to let us know:

What SSRI are you currently taking
Dose
How long have you been on the drug
Do you use benzos too (i.e. Xanax, Valium etc)
Have your zaps stayed the same or have they lessened in intensity and/or frequency?

Any further light you can shed would be of value.

Thanks. Muppo


#5

:mrgreen:

Hello–
I had brain zaps on occasion before SSRI Lexapro.
Like, someone would say hello in the hall and zap couldn’t answer before they were out the door!!

Doctors all puzzled…

Still have zaps but not as bad and, of course, they are worse if I miss a doseage.

It has something to do with migraine stuff.

Because it is a strange, unsual symptom, people do not understand it.
No, no :mrgreen: benzodiazapines such as Valium.

If I learn more, I will share. :slight_smile:


#6

I have had brain zaps, but only after I went off an SSRI. First happened when I went of citalopram (Celexa) and it lasted for about two months I think and then seemed to fade. But then the dizziness came back full force and I went on fluoxetine (Prozac) and I’ve been on an SSRI since.

I’ve since switched to Lexapro, but have been trying to wean off of it for a couple months and will experience mini brain zaps after not taking it for several days, along with dizziness and flu-like symptoms, which is why I’m not completely off of it yet!

It makes me not want to stop just yet since I’m in a bit of a stressful place right now, so don’t want to drop the med and run into yucky symptoms for awhile, even though I’m feeling better than ever with topiramate onboard.

I never had the brain zaps prior to taking SSRIs for MAV three years ago, and it only happens when I’ve been off of them for a few weeks. Mine were no where near as intense as you describe, Muppo.

Muppo, I’m so sorry you are going through this intense set back! To both you and Raven, I hope you can figure out a good med combo and kick this MAV beast in the ass!


#7

Could you describe ‘brain zaps’ for me please, i’m sure i have had them as i have had MAV for 3 years now but not quite sure what sensations you are all referring to? I get the ‘i am going to drop to the floor now’ sensations quite often, do you mean those?


#8

Hi Dee

No I wouldnt say the zaps are the ‘drop to the floor feeling’ (I’ve had that too). They are literally like your brain being given an electric jolt/shock. Not sure if you ever watched Tom and Gerry cartoon but Tom gets electroctued a lot and it’s the look on his face that is the same one I pull!! :shock:

Your brain just fires up a bolt of electrical activity. It will be like no other sensation you have ever experienced. Your vision may go or spin for a second or two. Then afterwards you’re feeling like ‘WHAT THE F**K JUST HAPPENED?’

They are savage. Well, mine are. :evil:


#9

Definately after feel like " what the F*%* just happened?" it is so strange!


#10

Yes! I have these also. It’s the most horrific feeling of absolute craziness. Brain will feel electrocuted, buzzing, zapping and I feel paralyzed while it’s happening. Then horrible headache, blood shot eyes. Just awful.